guilt, fear, and cyberstalking

by Amalie
(atlanta, GA)

I got pregnant about a year ago and my fiance is definitely the father. However before I got pregnant (waaay before) during my relationship with my fiance I cheated on him during a rough patch we were having. He came out of the army the previous year and suffered and still suffers many psychological traumas that I can't begin to understand sometimes. His illness caused a lot of pain and stress on me and our relationship because of the things he would say and the things he'd do to me. Needless to say things are much better now,

however the man I cheated on him with fell in love with me and is now hounding me via social networking sites; he pretends to be other people and he says horrible things about me and claims that my son isn't my fiance's, among other more horrible things he says.

The thing is, the guilt makes me nervous; I never told my fiance.

And I know that honesty is supposedly the best policy but i feel telling him will only bring him back to a dark place.
What should i do?

Ben's Answer:

If your fiance has PTSD and a history of emotional instability since returning from his army service, I can understand your fear about telling him. PTSD can cause a person to think and behave very irrationally at times. Being honest just because it feels like "the right thing to do" is not always the safe thing to do.

As for the guy who is cyberstalking you - I'd suggest that you close all your social networking accounts, and if you do get back into it, do so with every privacy setting in place and only accessible to close friends who can prove their identity. If it turns out you can't shake the guy, you may have to tell your fiance what is going on - and in that case it may be best to tell him in the presence of a couples therapist so that any fallout can be dealt with in the best and safest way.

Take Care,
Ben Schwarcz, MFT
Santa Rosa Psychotherapist

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Ask a Therapist.